Drought, Barber
- When
- August 28, 11:59 PM CST
- Where
- Barber forecast zone
- Crop damage
- $20 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A two to three year drought plagued most of the area. Some rainfall deficits were as high as 20 inches over a 28 month long period.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A two to three year drought plagued most of the area. Some rainfall deficits were as high as 20 inches over a 28 month long period. Record low river and stream levels were noted across much of the area. Summer crops suffered greatly with yields of beans, corn and milo being much less than normal. Beneficial rains fell in the last three days of August but at least 50 percent of western Kansas was still in a drought with continued large deficits of rainfall.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Aug 28, 2:20 PM CST, 9 hours 39 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 320 PM CDT THU AUG 28 2003 DAYS 1-2... MAIN CHALLENGE IS HEAVY RAIN AND THUNDERSTORMS TONIGHT ACROSS THE SOUTHEAST HALF OF CWA...AND HOW FAR NORTH PRECIP WILL BE THROUGH SATURDAY. WV LOOP SHOWS MID LEVEL VORT MAX MOVING INTO COLORADO AT THIS TIME WITH NORTHERN BRANCH VORT MAX ALONG MONTANA/CANADA BORDER. SFC FRONT STRETCHED FROM THE I-70 CORRIDOR ACROSS EASTERN KANSAS SOUTHWESTWARD TO A LOW SOUTHWEST OF GCK. ENHANCED MOISTURE CONVERGENCE ACCORDING TO MSAS ANALYSIS AT 19Z WAS LOCATED ON THE FRONT WEST OF GBD. THIS IS WHERE FIRST SFC-BASED ACTIVITY HAS EXPLODED AS OF 19Z. STORMS, SOME SEVERE, WILL CONTINUE TO ORGANIZE ON THE FRONT EARLY THIS EVENING AND MOVE GENERALLY EAST-SOUTHEAST AS THE FRONT SAGS SLOWLY SOUTH. RICH LOW LEVEL MOISTURE EXISTS WITH 14-15C 850MB DEWPOINTS ON THE RAOBS ACROSS PRETTY MUCH ALL OF THE SOUTHERN PLAINS. FAIRLY WEAK 500MB WINDS WILL INHIBIT SIGNIFICANT SEVERE, HOWEVER WE HAVE ALREADY RECEIVED HALF-DOLLAR SIZE HAIL WITH THE FIRST CELL. WITH 100F AT DDC AS I WRITE, DAMAGING TO PERHAPS VERY LOCALIZED DESTRUCTIVE DOWNBURST WINDS CANNOT BE RULED OUT IN THE EARLY HOURS OF THE CONVECTIVE COMPLEX. DEVELOPMENT BEHIND THIS INITIAL SURFACE BASED COMPLEX IS POSSIBLE IN 700MB ZONE OF DEFORMATION ACROSS THE AREA AFTER MIDNIGHT, SO AN ATTENDANT HEAVY RAIN AND LOCALIZED FLOOD THREAT CANNOT BE RULED OUT. LOW LEVEL BAROCLINIC ZONE WILL SHIFT SOUTH INTO NORTHERN OKLAHOMA TOMORROW AND MUCH OF THE PCPN WILL BE JUST SOUTH OF THE CWA, HOWEVER THE FORECAST AREA WILL CONTINUE TO BE IN ZONE OF DEFORMATION AT 700MB TOMORROW AND DIVERGENCE ALOFT, SO WILL CONTINUE WITH HIGHEST CHANCE POPS TO THE FAR SOUTHEAST (50%) WITH SLIGHT CHANCE 20% TOWARDS SCOTT CITY AND LA CROSSE. ETA AND NGM ARE IN REMARKABLE AGREEMENT ABOUT DEVELOPING SIGNIFICANT H5/H7 VORT OVER THE TX PANHANDLE SATURDAY. SUBSEQUENT SHEAR/DEFORMATION AXIS BASED ON TWO MODELS IS PROGGED TO MOVE BACK NORTH INTO THE FORECAST AREA. ALSO, A LONG UPSLOPE COMPONENT FETCH 700-800MB 25-35KTS IS PROGGED. GREATER THAN 90% RH FIELD, AS A RESULT, FORECAST TO SLOWLY SHIFT INTO THE SOUTHERN ZONES AND WILL INCREASE SATURDAY POPS TO 50% ACROSS THE SOUTHERN ROW COUNTIES. TEMPERATURES FRIDAY WILL BE MID-UPPER 70S IN AREAS OF SIGNIFICANT RAINFALL (SOUTHEAST ZONES) WITH 80-82F EXPECTED TOWARDS HAYS. SIGNIFICANT CLOUD COVER AND AREAS OF RAIN ON SATURDAY WILL KEEP TEMPERATURES QUITE COOL IN THE LOWER 70S. DAYS 3-7... FORECAST CHALLENGES FOR THE EXTENDED PERIOD ARE CHANCES OF UPSLOPE PRECIP SATURDAY NIGHT AND SUNDAY. WEAK UPPER TROUGH TO MOVE EAST FROM THE CENTRAL PLAINS ACROSS WESTERN KANSAS SAT NIGHT AND SUNDAY MAY GIVE US A CHANCE OF RAIN SHOWERS WITH CONTINUED MOIST UPSLOPE LOW LEVEL FLOW. HAVE ADDED A SMALL POP TO COVER. THEN LIGHT NORTHWEST FLOW SETS UP WITH A SLOW WARMING TREND INTO THURSDAY. MAIN UPPER TROUGH TO BE EAST OF AREA WITH COOLER SURFACE RIDGING. TEMPS SHOULD WARM BACK INTO THE 80S MONDAY INTO THURSDAY. ENSEMBLES AND GFS COMPARED TO EC LOOK IN SOMEWHAT AGREEABLE MEDIUM RANGE CONTINUITY WITH BROAD UPPER TROUGH IN THE EASTERN CONUS. .PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE DODGE CITY ZONE FORECAST. DDC 65 77 64 72 / 70 50 40 40 GCK 63 79 63 72 / 50 40 40 30 EHA 62 77 62 72 / 60 50 50 50 LBL 65 77 63 72 / 70 70 50 50 HYS 64 80 60 73 / 40 30 20 20 P28 69 78 66 72 / 90 80 60 50 .DDC WATCHES/WARNINGS/ADVISORIES... KS...NONE. UMSCHEID/KRUSE
KSZ030-031-043>046-061>066-074>081-084>090-291000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CDT THU AUG 28 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT SEVERAL OUTFLOW BOUNDARIES WILL BE LOCATED ACROSS SOUTHWEST KANSAS TODAY AS A CLUSTER OF THUNDERSTORMS MOVE EAST OF THE AREA THIS MORNING. A COLD FRONT WILL THEN MOVE INTO THE AREA BY THE EARLY AFTERNOON AND THESE WILL BE THE FOCUS FOR LATE AFTERNOON AND EVENING THUNDERSTORMS. SOME OF THESE THUNDERSTORMS THAT WILL DEVELOP LATER TODAY WILL BE CAPABLE OF PRODUCING HAIL AND STRONG GUSTY WINDS ACROSS SOUTHWEST KANSAS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH TUESDAY THE COLD FRONT WILL MOVE SOUTH INTO NORTHERN OKLAHOMA ON FRIDAY WHERE IT WILL BECOME STATIONARY. THIS WILL PROVIDE AN OPPORTUNITY FOR WIDESPREAD PRECIPITATION ACROSS PORTIONS OF SOUTHWEST KANSAS FROM LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT. ALTHOUGH SEVERE WEATHER IS NOT EXPECTED FRIDAY OR FRIDAY NIGHT, RAINFALL TOTALS OF ONE TO THREE QUARTERS OF AN INCH WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON THROUGH THIS EVENING. 18
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
0721 PM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 16 NW KISMET KS 1.75 IN HAIL
08/28/03 SEWARD
0710 PM 16 NW KISMET KS 65 MPH WIND GUST
08/28/03 SEWARD ESTIMATED 60 TO 70 MPH
WINDS CAUSING TREE DAMAGE
UMSCHEIDKSZ045-046-064>066-078>081-290300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 901 PM CDT THU AUG 28 2003 ...SEVERE THUNDERSTORM WATCH NUMBER 906 HAS EXPIRED FOR PARTS OF CENTRAL AND WEST CENTRAL KANSAS... THE FOLLOWING COUNTIES HAVE BEEN CLEARED FROM THE WATCH: NESS...RUSH....HODGEMAN...PAWNEE...FORD...EDWARDS... STAFFORD...KIOWA...PRATT. THE RISK OF SEVERE WEATHER HAS DIMINISHED OVER THE AREA, AND THUS THE SEVERE THUNDERSTORM WATCH HAS BEEN ALLOWED TO EXPIRE. ADDITIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED TONIGHT...WITH HEAVY RAINFALL BEING A POSSIBILITY. NO SEVERE WEATHER IS EXPECTED. BURKE
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
1015 PM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0710 PM 16 NW KISMET KS 1.75 IN HAIL
08/28/03 SEWARD
0710 PM 16 NW KISMET KS 65 MPH WIND GUST
08/28/03 SEWARD ESTIMATED 60 TO 70 MPH
WINDS CAUSING TREE DAMAGE
SEVERAL WINDOWS BROKEN
SIDING DAMAGED
UMSCHEID/LACYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1022 PM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0703 PM 5S SUBLETTE KS 1.00 IN HAIL
08/28/03 HASKELL REPORTED BY HASKELL
COUNTY SHERIFFS OFFICE.
LACYPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1027 PM CDT THU AUG 28 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 PM 3W HUGOTON KS HEAVY RAIN
08/28/03 STEVENS SPOTTER REPORTED 4.25
INCHES OF RAIN IN HIS
GAUGE. ALSO REPORTED
WATER COVERING THE MAIN
ROAD AND SIDEWALKS IN
HUGOTON.
LACYThe national radar mosaic for the moment the first event began.
27 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333308, 5333309, 5333310, 5333311, 5333312, 5333313, 5333314, 5333315, 5333633, 5333634, 5333635, 5333636, 5333637, 5333638, 5333639, 5333640, 5333641, 5333642, 5333643, 5333644, 5333645, 5333646, 5333647, 5333648, 5333649, 5333650, 5333651.